Research | Open | Published:
Stability of fractional neutral systems
Advances in Difference Equationsvolume 2014, Article number: 78 (2014)
In this paper, we investigate the stability of a class of nonlinear fractional neutral systems. We extend the Lyapunov-Krasovskii approach to nonlinear fractional neutral systems. Necessary and sufficient conditions for stability are obtained for the nonlinear fractional neutral systems.
MSC:34K20, 34K37, 34K40.
In the past few decades, fractional calculus and fractional differential equations have attracted great attention. It has been proved that fractional-order calculus is more adequate to describe real world problems than the integer calculus. Therefore, not only mathematicians have currently a strong interest in the fractional calculus but also researchers in applied fields such as mechanics, physics, chemistry, biology, economics, control theory, and signal processing. For details and examples, see [1–7] and the references therein.
On the other hand, stability analysis is always one of the most important issues in the theory of differential equations and their applications. The analysis on stability of fractional-order differential equations is more complex than that of classical differential equations, since fractional derivatives are nonlocal and have weakly singular kernels. The earliest study on the stability of fractional systems started in ; the author has given a well-known stability criterion for a linear fractional differential system with constant coefficient matrix. Since then, the stability of fractional systems has attracted increasing interest. Many researchers have done further studies on the stability of fractional systems. In , by the frequency domain method, the BIBO-stability of fractional differential systems with delays was considered. Chen and Moore  considered the analytical stability bound for a class of fractional differential systems with time-delay. The authors derived a stability condition by applying the Laplace transformation and the Lambert function.  studied the linear system with multi-order Caputo derivative and derived a sufficient condition on Lyapunov global asymptotical stability. In  LMI stability conditions for linear fractional differential systems were given. The boundedness properties of system responses are very important from the engineering point of view. From this fact, finite-time stability for fractional differential systems with time-delay was introduced [13, 14]. In , the definitions of q-fractional calculus was presented and the stability of non-autonomous systems within the frame of the q-Caputo fractional derivative was studied. Recently, survey papers [16, 17] have provided more details about the stability results and the methods available to analyze the stability of fractional differential systems; the reader may refer to them and the references therein.
As is well known, Lyapunov’s second method provides a way to analyze the stability of a system without explicitly solving the differential equations. It is necessary to extend Lyapunov’s second method to fractional systems. In [18, 19], the fractional Lyapunov’s second method was proposed, and the authors extended the exponential stability of integer-order differential system to the Mittag-Leffler stability of fractional differential system. In , by using Bihari’s and Bellman-Gronwall’s inequality, an extension of Lyapunov’s second method for fractional-order systems was proposed. In [21–23], Baleanu et al. extended Lyapunov’s method to fractional functional differential systems and developed the Lyapunov-Krasovskii stability theorem, Lyapunov-Razumikhin stability theorem and Mittag-Leffler stability theorem for fractional functional differential systems. As far as we know, there are few papers with respect to the stability of fractional neutral systems. In this paper, we consider the stability of a class of nonlinear fractional neutral functional differential equations with the Caputo derivative. Motivated by Li et al.. [18, 19], Baleanu et al. , and Cruz and Hale , we aim in this paper to extend the Lyapunov-Krasovskii approach for the nonlinear fractional neutral systems.
The rest of the paper is organized as follows. In Section 2, we give some notations and recall some concepts and preparation results. In Sections 3, by using Lyapunov functionals, we extend the Lyapunov-Krasovskii approach for nonlinear fractional neutral systems, results of stability for nonlinear fractional neutral systems are presented. Finally, some concluding remarks end the paper.
In this section, we introduce notations, definitions, and preliminary facts needed here. Throughout this paper, let be a real n-dimensional linear vector space with the norm , denotes the induced norm of a matrix A, let be the space of continuous functions taking into with , defined by , , , are constants. If , and , then for any , we let be defined by , .
Definition 2.1 The fractional-order integral of a function of order is defined by
where is the gamma function.
Definition 2.2 For a function f given on the interval , the α order Riemann-Liouville fractional derivative of f is defined by
Definition 2.3 For a function f given on the interval , the α order Caputo fractional derivative of f is defined by
Property 2.1 The following results are especially interesting:
For , we have .
When , , we have
For , and , we have , .
Remark 2.1 From Property 2.1, if , , then for , we have:
In general, it is not true that is nondecreasing in t.
In , Cruz and Hale studied a class of functional difference operators which are very useful in stability theory and the asymptotic behavior of solutions of functional differential equations of neutral type. In a monograph , Hale presents the following definition and results of the difference operators.
Definition 2.4 Suppose is linear, continuous, and atomic at 0 and let . The operator is said to be stable if the zero solution of the homogeneous ‘difference’ equation,
is uniformly asymptotically stable.
Lemma 2.1 The following statements are equivalent:
There are constants and such that for any , any solution y of the nonhomogeneous equation
Remark 2.2 Let , let the matrix B be Schur stable, i.e., the spectrum of the matrix lies in the open unit disc of the complex plane; then is stable.
3 Stability criteria
In this section, we consider the stability of the following nonlinear fractional neutral differential difference system:
with the initial condition
where , , the matrix B is Schur stable, is continuous, Lipschitz in . Here, we always assume that fractional neutral system (3.1) with initial condition (3.2) has a unique continuous solution which depends continuously upon , φ.
If is continuously differentiable, we define the Caputo fractional derivative along the solutions of (3.1)-(3.2) as
Definition 3.1 We say that the zero solution of (3.1) is stable if for any and any , there exists a such that any solution of (3.1) with initial value φ at , satisfies for .
Theorem 3.1 Let be an equilibrium point of system (3.1). Then the zero solution of system (3.1) is stable if and only if there exist a functional and a continuous function with for and such that the following conditions are satisfied:
For any given the functional is continuous in ϕ at the point 0, i.e., for any there exists such that the inequality implies .
Along the solutions of the system (3.1) the functional satisfies for .
Proof Sufficiency: Since the matrix B is Schur stable, there exist and such that the inequality holds for .
For a given (), we first set and then introduce the positive value
Since for a given functional is continuous in ϕ at the point 0, there exists such that for any , with . Here, we claim that . Suppose this is not the case; then there exists an initial function such that and . On the one hand, for this initial function we have . On the other hand, . The contradiction proves the desired inequality.
Now we take . For with , we have
Next, we wish to show
Assume by contradiction that there exists a for which
and is a continuous function of t, there exists such that
On the one hand, it follows from relation (3.4) that
On the other hand, relation (3.5) provides the opposite inequality
The contradiction proves that inequality (3.7) is wrong, and relation (3.6) is true. Then there exists a function with , such that
For a given , there must exist a positive integer number k such that . Iterating equality (3.8) times we obtain
and we obtain the following inequality:
Therefore, the zero solution of system (3.1) is stable.
Necessity: Now, the zero solution of system (3.1) is stable, and we must prove that there exist a function and a functional that satisfy the conditions of the theorem.
Since the zero solution of system (3.1) is stable, for there exists such that the inequality implies that for . We define the function , and the functional as follows:
Since for the corresponding solution is trivial, , , we have . In the case where , for , we have
In the other case where there exists such that , the following inequality holds:
Further, for a given , the stability of the zero solution means that for any there exists such that implies
that is, for a fixed the functional is continuous in φ at the point 0.
Finally, we need to show , . First, if for ,
Note that for ; then we obtain
In the second case, there exists such that , we have
Therefore, we have
The proof is complete. □
Remark 3.1 The functional (3.9) has only academic value. Obviously, we cannot use such functionals in applications. The computation of practically useful Lyapunov functionals is a very difficult task.
Theorem 3.2 Let be an equilibrium point of system (3.1). Suppose is a continuous function with for and . If there exists a continuous functional such that the following conditions are satisfied:
along the solutions of the system (3.1) the functional is continuously differentiable and satisfies
then the zero solution of system (3.1) is stable.
Proof Note that the theorem’s condition imply that of Theorem 3.1, therefore, the zero solution of system (3.1) is stable. □
Theorem 3.3 Suppose that the assumptions in Theorem 3.2 are satisfied except for replacing by ; then one has the same result for stability.
Proof By using Property 2.1 we have
Since , then . Then we obtain the same result for stability. □
In this paper, we have studied the stability of a class of nonlinear fractional neutral differential difference systems. We introduce the Lyapunov-Krasovskii approach for fractional neutral systems, which enrich the knowledge of both system theory and fractional calculus. By using Lyapunov functionals and the Lyapunov-Krasovskii technique, stability criteria are obtained for the nonlinear fractional neutral systems. Finally, we point out that since the computation of practically useful Lyapunov functionals is a very difficult task, the fractional Lyapunov method has its own limitations and should be generalized and verified for more complicated linear and nonlinear problems.
Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.
Monje CA, Chen YQ, Vinagre BM, Xue D, Feliu V: Fractional-Order Systems and Controls: Fundamentals and Applications. Springer, London; 2010.
Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.
Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives: Theory and Applications. Gordon & Breach, Yverdon; 1993.
Biagini F, Hu Y, Øksendal B, Zhang B: Stochastic Calculus for Fractional Brownian Motion and Applications. Springer, London; 2008.
Agrawal RP: Certain fractional q -integrals and q -derivatives. Proc. Camb. Philos. Soc. 1969, 66: 365–370. 10.1017/S0305004100045060
Sakthivel R, Suganya S, Anthoni SM: Approximate controllability of fractional stochastic evolution equations. Comput. Math. Appl. 2012, 63: 660–668. 10.1016/j.camwa.2011.11.024
Matignon D: Stability results for fractional differential equations with applications to control processing. IMACS-SMC Proceedings, Lille, France 1996.
Bonnet C, Partington JR: Analysis of fractional delay systems of retarded and neutral type. Automatica 2002, 38: 1133–1138. 10.1016/S0005-1098(01)00306-5
Chen YQ, Moore KL: Analytical stability bound for a class of delayed fractional-order dynamic systems. Nonlinear Dyn. 2002, 29: 191–200. 10.1023/A:1016591006562
Deng WH, Li CP, Lü JH: Stability analysis of linear fractional differential system with multiple time delays. Nonlinear Dyn. 2007, 48(4):409–416. 10.1007/s11071-006-9094-0
Sabatier J, Moze M, Farges C: LMI stability conditions for fractional order systems. Comput. Math. Appl. 2010, 59: 1594–1609. 10.1016/j.camwa.2009.08.003
Lazarevic MP, Spasic AM: Finite-time stability analysis of fractional order time-delay systems: Gronwall’s approach. Math. Comput. Model. 2009, 49: 475–481. 10.1016/j.mcm.2008.09.011
Liu KW, Jiang W: Finite-time stability of linear fractional order neutral systems. Math. Appl. 2011, 24(4):724–730.
Jarad F, Abdeljawad T, Baleanu D: Stability of q -fractional non-autonomous systems. Nonlinear Anal., Real World Appl. 2013, 14: 780–784. 10.1016/j.nonrwa.2012.08.001
Li CP, Zhang FR: A survey on the stability of fractional differential equations. Eur. Phys. J. Spec. Top. 2011, 193: 27–47. 10.1140/epjst/e2011-01379-1
Rivero M, Rogosin SV, Machado JAT, Trujillo JJ: Stability of fractional order systems. Math. Probl. Eng. 2013., 2013: Article ID 356215
Li Y, Chen YQ, Podlubny I: Mittag-Leffler stability of fractional order nonlinear dynamic systems. Automatica 2009, 45(8):1965–1969. 10.1016/j.automatica.2009.04.003
Li Y, Chen YQ, Podlubny I: Stability of fractional-order nonlinear dynamic systems: Lyapunov direct method and generalized Mittag-Leffler stability. Comput. Math. Appl. 2010, 59: 1810–1821. 10.1016/j.camwa.2009.08.019
Delavari H, Baleanu D, Sadati J: Stability analysis of Caputo fractional-order nonlinear systems revisited. Nonlinear Dyn. 2012, 67(4):2433–2439. 10.1007/s11071-011-0157-5
Baleanu D, Ranjbar A, Delavari H, Sadati JR, Abdeljawad T, Gejji V: Lyapunov-Krasovskii stability theorem for fractional systems with delay. Rom. J. Phys. 2011, 56: 636–643.
Baleanu D, Sadati SJ, Ghaderi R, Ranjbar A, Abdeljawad T, Jarad F: Razumikhin stability theorem for fractional systems with delay. Abstr. Appl. Anal. 2010., 2010: Article ID 124812
Sadati SJ, Baleanu D, Ranjbar A, Ghaderi R, Abdeljawad T: Mittag-Leffler stability theorem for fractional nonlinear systems with delay. Abstr. Appl. Anal. 2010., 2010: Article ID 108651
Cruz MA, Hale JK: Stability of functional differential equations of neutral type. J. Differ. Equ. 1970, 7: 334–355. 10.1016/0022-0396(70)90114-2
Hale JK: Theory of Functional Differential Equations. Springer, New York; 1977.
This work is supported by the National Natural Science Foundation of China (11371027), the Fundamental Research Funds for the Central Universities (2013HGXJ0226) and the Fund of Anhui University Graduate Academic Innovation Research (10117700004).
The authors declare that they have no competing interests.
All authors contributed equally in this article. They read and approved the final manuscript.